Minnesota, 2007

Flash Flood in Minnesota, September 30, 2007

September 30, 2007 · NWS MPX · 1 event in 1 county or zone

A north to south oriented cold front moved across Minnesota, connecting to low pressure that tracked across Iowa. Moist southerly flow resulted in thunderstorms across portions of southern Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A north to south oriented cold front moved across Minnesota, connecting to low pressure that tracked across Iowa. Moist southerly flow resulted in thunderstorms across portions of southern Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 30, 9:59 PM CST, 1 minute earlier.

Area forecast discussion, Sep 30, 9:59 PM CST, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1059 PM CDT SUN SEP 30 2007

.AVIATION... /06Z TAFS/
UPR LOW HAS MOVED INTO CNTRL IA...AND WILL CONTINUE ITS EWRD
MOVEMENT. BACK EDGE OF LO CLD SHIELD IS EVIDENT FROM APPROX LXL TO
MVE. AXN SHUD REMAIN VFR THRU THE DURATION...WITH LO
CLDS/BR...RESULTING IN SOME IFR CIGS/MVFR VSBYS...GRADUALLY ERODING
FROM W TO E AS THE UPR LOW MOVES AWAY. EAU MAY HANG ONTO THIS WELL
INTO THE AFTN...WITH THE LATEST NAM PROGS SHOWING A LOT OF LO LVL
MSTR REMAINING. WINDS WL SHIFT TO A SERLY DIRN BY THE AFTN/EVE AS
THE TRAILING SFC RDG MOVES TO THE E. AXN/RWF/STC MAY SEE SOME HI
CLDS LATE IN THE VALID TAF PERIOD FROM THE NEXT STORM SYSTEM.

&&

.PREV DISCUSSION... /ISSUED 343 PM CDT SUN SEP 30 2007/
WET EVENING AHEAD AS STRONG UPPER LOW CIRCULATION SPINS OVER
CENTRAL NEBRASKA AND STEADILY MOVES EASTWARD. VISIBLE SATELLITE
SHOWS CLEARING OCCURRING ACROSS EASTERN NEBRASKA/WESTERN IOWA AND
POKING INTO SOUTHWEST MINNESOTA. RADAR LOOP SHOWS THE
DIVERGENCE/DIFFLUENCE IN THE ATMOSPHERE AHEAD OF THE UPPER LOW AND
THE 90 KT SPEED MAX NOSING INTO SOUTHERN MINNESOTA AS SHOWERS AND
ISOLATED THUNDERSTORMS DEVELOP OVER EAST CENTRAL MINNESOTA AND
WEST CENTRAL WISCONSIN AND RACE NORTHEASTWARD. DEFORMATION AXIS
EVIDENT ON RADAR MOSAIC WITH PRECIP ACTIVITY FROM THE WESTERN TIP
OF THE CWA SOUTH-SOUTHWEST INTO EASTERN NEBRASKA. THIS WILL PASS
ACROSS THE CWA THE REST OF THE AFTERNOON AND THIS EVENING BRINGING
BANDS OF MODERATE TO OCCASIONALLY HEAVY RAIN AND THUNDERSTORMS.
STEEP LAPSE RATES IN THE COLD POOL OF THE UPPER LOW MAY ALLOW FOR
SOME HAIL DEVELOPMENT IN THE STRONGEST UPDRAFTS WITH THESE STORMS.
NEXT CONCERN IS FOR ADDITIONAL DEVELOPMENT IN THE WARM AND
UNSTABLE AIR ACROSS EASTERN NEBRASKA AND WESTERN IOWA AHEAD OF SFC
LOW POSITIONED OVER EASTERN NEBRASKA. THIS ACTIVITY WILL RACE
NORTHEASTWARD TOWARDS THE EASTERN CWA LATE THIS AFTERNOON AND
EARLY THIS EVENING. WILL BE SMALL SEVERE THREAT ACROSS THE FAR
SOUTH NEAR THE IOWA BORDER EARLY THIS EVENING. SFC TROUGH AXIS AND
UPPER LOW CLEAR THE CWA LATE THIS EVENING ALLOWING DRIER AND
COOLER AIR TO FILL IN.

AFTERNOON WATER VAPOR IMAGERY SHOWS NEXT TROUGH TO BRING SHOWERS AND
THUNDERSTORMS TO THE AREA NOW DIGGING INTO THE PACIFIC NORTHWEST.
THIS TROUGH DE-AMPLIFIES AS IT CROSSES THE WESTERN CONUS AS FLOW
BECOMES ZONAL BEHIND IT. SFC LOW DEVELOPS OVER ALBERTA WITH A TROUGH
EXTENDING SOUTHWARD INTO THE SOUTHERN PLAINS BY MONDAY NIGHT. AREA
OF WARM ADVECTION NOSES INTO THE SOUTHWEST CWA LATE MONDAY NIGHT
WITH COOL FRONT QUICKLY ENTERING MINNESOTA TUESDAY MORNING JUST
AHEAD OF UPPER TROUGH. HAVE CONTINUED WITH HIGH CHANCE POPS TUESDAY.
FAST ZONAL FLOW WITH 100+ KT UPPER JET PUNCHING ACROSS THE NORTHERN
CONUS WILL HELP THE TROUGH QUICKLY EXIT SO HAVE TRIMMED POPS TUESDAY
EVENING. HIGH PRESSURE PASSES TO THE SOUTH WEDNESDAY WITH HINTS OF A
WEAK UPPER WAVE CROSSING WEDNESDAY NIGHT.

A DEEP UPPER TROUGH DIGS TOWARDS THE ALEUTIAN ISLANDS WEDNESDAY AND HELPS
TO FORCE THE DEVELOPMENT OF A LONGWAVE TROUGH AXIS ALONG THE WEST
COAST OF NORTH AMERICA THURSDAY. AS A RESULT THE ZONAL PATTERN OF
MID WEEK TURNS SOUTHWESTERLY OVER THE LOCAL AREA. SFC CYCOLGENESIS
TAKES PLACE IN THE LEE OF THE ROCKIES INTO FRIDAY AS WARM MOIST AIR
STREAMS INTO THE REGION. WARM ADVECTION SETS UP AHEAD OF THE SYSTEM
THURSDAY NIGHT OR FRIDAY MORNING BRINGING CHANCES FOR RAIN
DEVELOPMENT. WARM FRONT/INVERTED TROUGH SETS UP ACROSS THE EASTERN
DAKOTAS/WESTERN MINNESOTA FRIDAY WITH VERY STRONG MID LEVEL TEMP
GRADIENT. WILL LIKELY BE A LARGE SFC TEMP GRADIENT SETTING UP AS
WELL BUT THIS WILL BE DIFFICULT TO PIN DOWN. VERY WARM TEMPS ARE
EXPECTED ACROSS THE CENTRAL AND EASTERN CWA FRIDAY. THE UPPER TROUGH
PUSHES INTO THE DAKOTAS SATURDAY AND BRINGS THE SFC LOW NORTHEAST
DRAGGING A COLD FRONT ACROSS THE CWA. MANY DETAILS STILL NEED TO BE
FIGURED OUT SUCH AS THE EVOLUTION OF THE SFC LOW...ITS TRACK...AND
TIMING. RECENT RUNS SHOW HAVE TENDED TO SPEED THE SYSTEM UP WITH
FRONTAL PASSAGE OCCURRING SATURDAY. WOULD NOT BE SURPRISED TO SEE
EARLY MORNING HIGHS IN THE NORTHWEST WITH TEMPS FALLING DURING THE
DAY BUT AGAIN...THE DETAILS ARE YET TO BE CLEAR. ANOTHER BIG
QUESTION IS THE MAGNITUDE OF COLD AIR WITH THE SYSTEM. HAVE
DECREASED TEMPS BEHIND THE FRONT SATURDAY AND HIGHS SUNDAY. HIGHS
SEVERAL DEGREES BELOW NORMAL LOOK POSSIBLE BEHIND THE FRONT SATURDAY
AND AGAIN SUNDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

KAT/MDB
Hazardous weather outlook, Sep 30, 2:42 PM CST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 PM CDT SUN SEP 30 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
012045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
342 PM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS FAR SOUTHERN
MINNESOTA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS WESTERN IOWA OVER THE NEXT SEVERAL HOURS AND MOVE NORTHEAST
TOWARDS THE MINNESOTA/IOWA BORDER. THESE STORMS MAY PRODUCE LARGE
HAIL AND DAMAGING WINDS. OTHER THUNDERSTORMS WILL MOVE ACROSS
SOUTH CENTRAL MINNESOTA THIS AFTERNOON AND THIS EVENING AS AN
UPPER LEVEL LOW CROSSES THE AREA. ISOLATED LARGE HAIL MAY OCCUR
WITH THE STRONGEST OF THESE STORMS...ESPECIALLY SOUTH OF A
MONTEVIDEO TO HUTCHINSON TO TWIN CITIES LINE. HEAVY DOWNPOURS AND
REDUCED VISIBILITY WILL BE POSSIBLE IN ALL SHOWERS AND
THUNDERSTORMS THROUGH THE EVENING. BE ALERT FOR PONDING OF WATER ON
ROADWAYS SUCH AS UNDER OVERPASSES AND IN AREAS WHERE LEAVES MAY
CLOG SEWER INLETS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER LOW PRESSURE SYSTEM IS EXPECTED TO CROSS THE REGION ON
TUESDAY LEADING TO THUNDERSTORM CHANCES ONCE AGAIN.  THERE IS A
SLIGHT RISK SOME OF THESE THUNDERSTORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

MDB

In the hours before

Special weather statement, Sep 30, 4:19 PM CST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
519 PM CDT SUN SEP 30 2007

MNZ064-073-302300-
REDWOOD-YELLOW MEDICINE-
519 PM CDT SUN SEP 30 2007

...SIGNIFICANT WEATHER ALERT FOR YELLOW MEDICINE AND REDWOOD
COUNTIES UNTIL 600 PM CDT...

AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MARSHALL...OR 11 MILES SOUTHEAST OF GHENT...
AND MOVING NORTHEAST AT 25 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE IMPACTED BY THIS STORM INCLUDE
VESTA...MILROY...AND LUCAN.

PEOPLE IN NORTHWESTERN REDWOOD AND SOUTHEASTERN YELLOW MEDICINE
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

KAT

The radar

The Minneapolis radar (KMPX), 88 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Steele

When
September 30, 10:00 PM CST to 11:59 PM CST
Where
Steele County, 3 mi NE of Owatonna to 3 mi SE of Owatonna
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.111, -93.177

Three to five inches of rain fell over Owatonna, resulting in flooding of roads, homes and businesses. A city storm sewer also backed up, causing basements to flood in about 40 homes. This event ended October 1, 2007 at 0300 CST (see October 2007 Storm Data). Damage totals are listed in October 2007 Storm Data.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70592.